Virginia, 2020

Damaging Wind in Virginia, June 25, 2020

June 25, 2020 · NWS RNK · 1 event in 1 county or zone

A very moist and warm air mass helped triggers isolated thunderstorms. One storm in Buckingham county produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very moist and warm air mass helped triggers isolated thunderstorms. One storm in Buckingham county produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 6:55 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 25, 6:55 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
755 PM EDT Thu Jun 25 2020

.SYNOPSIS...
A frontal boundary will weaken over the area this evening. High
pressure builds over the region Friday and Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 745 PM EDT Thursday...

Minor update earlier to mainly the pop grids to mesh better with
the ongoing radar trends of isolated activity in the east and
more organized activity approaching the western slopes, but
dissipating as it approaches as well. Chance pops far east and
far west for the evening, tapering to nil pops by 06Z
everywhere. T/Td readings on track for the time, but as drier
air advects into the region, will need to re-evaluate the
temperatures better after sunset and radiational cooling sets in
to some extent, although it appears there may be enough mixing
to prevent the night from being an ideal radiational cooling
night.

As of 110 PM EDT Thursday...

Lee trough set up this afternoon with limited frontal
interaction in our area. There will be scattered showers/storms
forming and mainly east of the foothills this afternoon, with
isolated west. The severe threat remains marginal, with best
CAPES/upper support distributed east of the Highway 501 corridor
from Lynchburg to South Boston. Still cannot rule out isolated
gusty winds. As we head through sunset, storms erode and will
see skies arrive at mostly clear overnight. Patchy fog where it
rains and in river valleys.

Lows stay elevated in the mid 50s to lower 60s.

Sunshine and drier air tomorrow under subsidence aloft. Clouds
may increase in the afternoon over the mountains as a warm front
lifts north across the Ohio Valley and northwest flow aloft
allows for cirrus blowoff from storms to move this way. A few
showers/storms are possible west of I-77, but moreso over
Ohio/KY, so kept it dry. Seasonable temperatures with highs int
he upper 70s to lower 80s west, to mid 80s to near 90 east.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 130 PM EDT Thursday...

High pressure over the Southeast will head offshore to give way for
an approaching cold front over the Ohio River Valley on Friday
night. This cold front should trail behind a departing upper level
trough over the Northeast and become oriented parallel to the
prevailing westerly flow aloft. As a result, the frontal boundary
will slowly sag southward toward the Mid Atlantic during Saturday
and Sunday, which will spark an increasing threat of scattered
showers and thunderstorms. The highest confidence for convection
resides along and west of the Blue Ridge during both days, but it
may become more widespread on Sunday as the frontal boundary draws
closer. Any stronger storms on Sunday may pose a potential for
severe threats or localized flooding as ample instability and
increasing dynamics aloft should aid in lift, but confidence is not
high enough to pinpoint where for the HWO.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 130 PM EDT Thursday...

A cold front will drift slowly southward over the Mid Atlantic
during Monday through Wednesday, but its west-to-east orientation
will nearly parallel the flow aloft and hinder its forward progress.
Thus, more chances of showers and thunderstorms will prevail through
the first half of the work week each day. Localized severe and flood
threats may increase if any storms become strong enough or train
over the same regions. The models remain in fairly good agreement
about the slow progress of this cold front until Wednesday night and
Thursday when the ECMWF finally pushes the frontal boundary toward
the Gulf Coast. The GFS remains a little slower in shoving the cold
front and its associated moisture as far southward, but the latest
run is trending somewhat closer toward the ECMWF solution.
Therefore, rainfall chances will decrease on Thursday with any
potential convection over North Carolina, while drier air pushes
southward into southeast West Virginia and central Virginia.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM EDT Thursday...

Generally VFR through the period with the exception of
possibility of valley/river fog in a few of the usually favored
spots early Friday morning, mainly in the 10Z-13Z time frame.
Air mass is drying out so confidence in this occurring is
somewhat less than normal for this time of year. Rain was
limited today as well, which will further reduce the potential
for fog.

Otherwise, a persistent layer of moisture will remain trapped in
the 040-060 range for most sites manifesting itself as SCT to
occasionally BKN clouds at those VFR levels. Thus, outside of
the early morning patchy fog, look for VFR conditions throughout
the TAF valid period. Not advertising any rain chances going
forward at the TAF sites.

Winds behind the weak front/trough that moved through the area
today will be WNW overnight to WSW after 14Z Fri with speeds
4-7kts overnight, 7-10kts Fri after 14Z with low end gusts
likely at ROA, BLF, and BCB.

/Confidence in Forecast Parameters/
Ceilings - High,
Visibilities - High (except moderate 10Z-13Z Fri morning),
Wind Direction - High,
Wind Speed - High.

Extended Aviation Discussion...

Mainly VFR conditions expected into the weekend. A typical
summer pattern will evolve through the weekend into next week
with weak ridging aloft and a very slow moving or stalled
frontal boundary to our north. Coverage of afternoon/evening
showers/thunderstorms increases Sunday into Monday as the
boundary approaches from the north very slowly and moisture
increases from the south. Best chance for thunderstorms and
brief non-VFR conditions will be west of the Blue Ridge. Early
morning fog will become more widespread early next week,
especially west of the Blue Ridge.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/WP
NEAR TERM...WP
SHORT TERM...BMG
LONG TERM...RR
AVIATION...RAB/RCS/WP
Hazardous weather outlook, Jun 25, 2:53 AM EST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 AM EDT Thu Jun 25 2020

NCZ003>006-020-VAZ014-017-022>024-032>035-043>047-058-059-260800-
Surry-Stokes-Rockingham-Caswell-Yadkin-Montgomery-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
353 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be capable of producing
damaging winds and possibly large hail this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ007-009>013-015-016-018>020-WVZ042>044-507-508-
260800-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Grayson-Carroll-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
353 AM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Local storm report, Jun 25, 3:16 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 NE GOSHEN             38.00N 79.48W
06/25/2020  E0.88 INCH       ROCKBRIDGE         VA   PUBLIC

&&

RAB
Special weather statement, Jun 25, 4:11 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Thu Jun 25 2020

VAZ032-043-252145-
Henry-Patrick-
511 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE SOUTHERN
CITY OF MARTINSVILLE...

At 510 PM EDT, a strong thunderstorm was located near Sanville, or 7
miles northwest of Spencer, moving southeast at 10 mph.

Winds in excess of 30 mph and pea-sized hail are possible with this
storm.

Locations impacted include...
Martinsville...
Spencer...
Sanville...
Penns Store...
Critz...
Villa Heights...
and Fieldale.

LAT...LON 3664 8026 3680 8016 3662 7970 3660 7970
      3654 7984 3654 8011
TIME...MOT...LOC 2110Z 296DEG 7KT 3669 8013

RAB
Special weather statement, Jun 25, 4:50 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
550 PM EDT Thu Jun 25 2020

VAZ044-252215-
Pittsylvania-
550 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PITTSYLVANIA COUNTY...

At 549 PM EDT, a strong thunderstorm was located between Callands
and Dry Fork, moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chatham...
Blairs...
Callands...
Swansonville...
Dry Fork...
Keeling...
and Climax.

Brief heavy rainfall can be expected with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm was briefly near severe limits earlier and could once
again intensify, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 3674 7964 3690 7955 3679 7916 3658 7921
TIME...MOT...LOC 2149Z 293DEG 6KT 3679 7952

RAB
Special weather statement, Jun 25, 4:53 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT Thu Jun 25 2020

NCZ005-VAZ043-252245-
Rockingham-Henry-
553 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM AND
SOUTHERN HENRY COUNTIES...

At 552 PM EDT, a strong thunderstorm was located over Horse Pasture,
or near Spencer, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm along with brief very heavy rainfall.

Locations impacted include...
Eden...
Martinsville...
Stoneville...
Spencer...
Price...
Sandy Level...
and Horse Pasture.

Heavy rainfall is occurring with this storm and could result in
brief localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3652 8003 3654 8003 3654 8005 3662 8005
      3672 7999 3659 7970 3639 7984
TIME...MOT...LOC 2152Z 299DEG 12KT 3661 7997

RAB
Special weather statement, Jun 25, 5:22 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT Thu Jun 25 2020

VAZ044-058-252315-
Halifax-Pittsylvania-
622 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PITTSYLVANIA AND
SOUTHERN HALIFAX COUNTIES...

At 620 PM EDT, a strong thunderstorm was located along the
Pittsylvania...Halifax county line between Ingram and Keeling,
Ingram, moving east-southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm along with very heavy rainfall.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Scottsburg...
Hitesburg...
and Cluster Springs.

Brief heavy rainfall can be expected with this thunderstorm which
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3668 7864 3669 7865 3669 7868 3668 7870
      3667 7870 3664 7871 3659 7871 3656 7874
      3655 7873 3665 7930 3683 7926 3680 7868
      3676 7867 3674 7869 3666 7861
TIME...MOT...LOC 2220Z 278DEG 29KT 3673 7919

RAB
Special weather statement, Jun 25, 7:22 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
822 PM EDT Thu Jun 25 2020

VAZ046-047-260100-
Buckingham-Appomattox-
822 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX AND SOUTHWESTERN BUCKINGHAM COUNTIES...

At 822 PM EDT, a strong thunderstorm was located near Hixburg, or 8
miles east of Appomattox, moving southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pamplin City...
Hixburg...
Appomattox National Historic Park...
Sheppards...
Andersonville...
and Toga.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3733 7848 3734 7848 3733 7852 3736 7856
      3737 7858 3738 7858 3738 7859 3739 7858
      3740 7859 3734 7860 3732 7863 3725 7868
      3739 7881 3752 7865 3738 7844
TIME...MOT...LOC 0022Z 315DEG 25KT 3741 7868

RAB

The radar

The Norfolk radar (KAKQ), 150 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buckingham

When
June 25, 7:34 PM EST
Where
Buckingham County, 5.74 mi SSW of Andersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
37.397, -78.621

At least three trees were blown down by thunderstorm winds in southern Buckingham County. One tree was a 150 year old oak tree that blocked Morris Forest Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903011.